Lycopene is a type of anti-oxidising pigment that gives foods like tomatoes, red carrots, papayas and watermelons their red colour. Many lycopene supplement products have been recently released on to the market and medical breakthroughs have been popping up everywhere, but what happens if you have too much? Like with everything, your body will start to react if it’s getting too much of something. But how will you tell? Well these signs below will tell you;
Studies have shown that no more than 15mg of lycopene a day is absolutely fine and you should get good effects from it, but one study has found that certain side effects can occur if you are consuming 30mg a day, double the recommended dosage.
Immune system imbalance; over loading on lycopene can affect how well your immune system functions and can stop your body from fighting common microbes, bacteria and viruses.
Although lycopene has been proven to help prevent the risk of prostate cancer, it has also been proven that taking too much lycopene if you already have the cancer can in fact worsen the already existing disease. It has also been known to worsen lung cancer and other cardiovascular diseases, particularly in smokers.
Allergic reactions have been known to flare up if you take way too many. Which may present itself as a rash, chest constriction or swelling. If any of these symptoms occur when taking lycopene supplements, stop taking them immediately and visit your GP.
Intestinal problems have been known to show up when taking more than 30mg of the supplement a day you’ll be prone to experience problems like; bloating, gas, indigestion, diarrhea, vomiting and nausea.
You’re skin can change to a faint orange colour if you take more than the recommended dose for a long period of time.
Since lycopene is entirely essential nutrient and is normally found in get fit diets, this means taking too much is definitely unnecessary!